Climate tipping as a noisy bifurcation: a predictive technique

DSpace/Manakin Repository

Open Research Exeter (ORE)

Climate tipping as a noisy bifurcation: a predictive technique

Show simple item record Thompson, J.M. en_US Sieber, J. en_US 2012-10-03T14:42:45Z en_US 2013-03-20T12:37:07Z 2011 en_US
dc.description.abstract It is often known, from modelling studies, that a certain mode of climate tipping (of the oceanic thermohaline circulation, for example) is governed by an underlying fold bifurcation. For such a case, we present a scheme of analysis that determines the best stochastic fit to the existing data. This provides the evolution rate of the effective control parameter, the variation of the stability coefficient and the path itself and its tipping point. By assessing the actual effective level of noise in the available time series, we are then able to make probability estimates of the time of tipping. This new technique is applied, first, to the output of a computer simulation for the end of greenhouse Earth about 34 million years ago when the climate tipped from a tropical state into an icehouse state with ice caps. Second, we use the algorithms to give probabilistic tipping estimates for the end of the most recent glaciation of the Earth using actual geological ice-core data. en_US
dc.identifier.citation Vol. 76 (1), pp. 27 - 46 en_US
dc.identifier.doi 10.1093/imamat/hxq060 en_US
dc.identifier.uri en_US
dc.publisher Oxford University Press for Institute of Mathematics and its Applications en_US
dc.relation.url en_US
dc.subject climate tipping en_US
dc.subject slow passage through saddle-node bifurcation en_US
dc.subject time-series analysis en_US
dc.title Climate tipping as a noisy bifurcation: a predictive technique en_US 2012-10-03T14:42:45Z en_US 2013-03-20T12:37:07Z
dc.identifier.issn 0272-4960 en_US
exeter.contacts.depositing-owner-email Sieber, Jan <> en_US
exeter.contacts.owner-email Sieber, Jan <> en_US
dc.description This is an electronic version of an article published in IMA Journal of Applied Mathematics, Vol. 76 (1), pp. 27-46. Copyright © 2012 Institute of Mathematics and its Applications en_US
dc.description Copyright © The Author 2010. Published by Oxford University Press on behalf of the Institute of Mathematics and its Applications. All rights reserved. en_US
dc.identifier.journal IMA Journal of Applied Mathematics en_US

Files in this item

Files Size Format View
jmtt_js_IMAMAT-rev.pdf 495.5Kb PDF View/Open

This item appears in the following Collection(s)

Show simple item record


My Account

Local Links